Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Hastings, NE

July 22, 2011Mitchell County, Kansas

NWS Hastings, NE issued this special weather statement at Jul 22, 2011, 7:21 PM CDT for Mitchell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 7:21 PM CDT (00:21 UTC)
Expired
Jul 22, 2011, 7:45 PM CDT
In force
24 min
Issued by
NWS Hastings, NE

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS83 KGID 230021
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT FRI JUL 22 2011

KSZ018-019-230045-
MITCHELL KS-OSBORNE KS-
721 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 745 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTER...OR 29 MILES
SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTER...
  TIPTON...
  VICTOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9851 3913 9862 3939 9854 3933 9821
      3921 9830 3921 9848 3913 9848 3913 9849
TIME...MOT...LOC 0021Z 206DEG 13KT 3917 9847

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jul 22, 6:45 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 22, 6:45 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT FRI JUL 22 2011

.AVIATION...00Z KGRI TAF. VFR CEILING/VISIBILITY ANTICIPATED
THROUGH THE NEXT 24 HOURS. ANY ISOLATED CONVECTION THIS
EVENING/TONIGHT EXPECTED TO REMAIN SEVERAL COUNTIES OFF TO THE
SOUTH OR WEST. DEBATED ADDING A MENTION OF LOW LEVEL WIND SHEAR
FOR A FEW HOURS OVERNIGHT AS THE NAM MODEL SUGGESTS THAT SOUTHWEST
WINDS WILL INCREASE TO AROUND 40KT BY AROUND/ABOVE 1300 FT AGL.
HOWEVER THIS ONLY YIELDS A BULK SHEAR DIFFERENCE BETWEEN THE
SURFACE AND 1300 FT AGL OF RIGHT AROUND 30KT...WHICH IS TOWARD THE
MARGINAL END OF A FORMAL MENTION...SO WILL OMIT FOR NOW.
OTHERWISE...MOSTLY CLEAR SKIES ANTICIPATED THROUGH THE PERIOD...AS
BREEZES AVERAGE SOUTHERLY AT/BELOW 12KT. VERY LATE IN THE
PERIOD...A COLD FRONT WILL APPROACH KGRI...RESULTING IN BREEZES
VEERING TO SOUTHWESTERLY. ALTHOUGH AN ISOLATED THUNDERSTORM CANNOT
BE RULED OUT DURING THE LAST 2-3 HOURS OF THE PERIOD SATURDAY
AFTERNOON AS THE FRONT APPROACHES...BETTER CHANCES LOOK TO HOLD
OFF UNTIL AFTER 00Z...SO WILL FOREGO ANY THUNDERSTORM MENTION AT
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT FRI JUL 22 2011/

SHORT TERM...THROUGH 12Z SUNDAY. PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES FOR THUNDERSTORMS AND CONTINUED HEAT. MORNING UPPER
AIR ANALYSIS INDICATES UPPER LEVEL RIDGING PERSISTS OVER SOUTH AND
SOUTHEASTERN PORTIONS OF THE CONUS...WITH A TROUGH WORKING INTO
THE NORTHWESTERN CONUS. THE LOW LEVEL WIND FIELD ACROSS THE
CENTRAL PLAINS REMAINS FROM THE SOUTH/SOUTHEAST THIS AFTERNOON AS
CYCLOGENESIS OVER WYOMING CONTINUES. LACK OF LOW LEVEL BOUNDARIES
AND MID LEVEL PERTURBATIONS IS RESULTING IN LITTLE TO NO KINEMATIC
FORCING THIS AFTERNOON.

PROXIMITY FORECAST SOUNDINGS SUGGEST THE CAPPING INVERSION CURRENTLY
IN PLACE SHOULD KEEP CONVECTION AT BAY ACROSS MUCH OF THE CWA
THROUGH THE REMAINDER OF THE AFTERNOON AND THIS EVENING. THE ONLY
EXCEPTION MAY BE ACROSS OUR SOUTHEAST WHERE LOW LEVEL TEMPERATURES
MAY REACH CONVECTIVE TEMPERATURES...BUT EVEN THIS SHOULD REMAIN
FAIRLY ISOLATED IN NATURE. SHOULD CONVECTION BE REALIZED THIS
AFTERNOON AND EVENING...0-1KM MLCAPE VALUES NEAR 2000 J/KG COULD
PROVIDE ENOUGH OF AN UPDRAFT FOR MICRO BURST PRODUCTION...SO WILL
KEEP ISOLATED SEVERE MENTION IN ACROSS OUR SOUTHEAST IN THE HWO.

SHORT TERM MODEL GUIDANCE CONTINUES TO INDICATE A LOW LEVEL
BAROCLINIC ZONE WILL PUSH ACROSS THE CWA SATURDAY INTO SATURDAY
NIGHT. THE SURFACE FRONT IS EXPECTED TO CLEAR EXTREME NORTHWEST
PORTIONS OF THE CWA BY MIDDAY SATURDAY...WITH THE REMAINDER OF THE
CWA LIKELY REMAINING SOUTH/SOUTHEAST OF THE FRONT UNTIL SATURDAY
NIGHT. COMPRESSIONAL HEATING NEAR AND JUST AHEAD OF THE LOW LEVEL
BAROCLINIC ZONE...ALONG WITH POOLING LOW LEVEL MOISTURE AHEAD OF THE
SURFACE FRONT...WILL RESULT IN AFTERNOON HEAT INDEX READINGS AT OR
ABOVE 105 ACROSS MUCH OF THE CWA. WENT AHEAD WITH YET ANOTHER HEAT
ADVISORY AND EXCESSIVE HEAT WARNING FOR THE DAY SATURDAY AS A
RESULT. FORECAST PROXIMITY SOUNDINGS SUGGEST THE CAPPING INVERSION
SHOULD HOLD ONCE AGAIN SATURDAY ACROSS MUCH OF THE CWA. LIKE THIS
AFTERNOON HOWEVER...THERE IS A POSSIBILITY SOME LOCATIONS ACROSS OUR
SOUTH/SOUTHEAST COULD REACH CONVECTIVE TEMPERATURES. FORCING ALONG
THE LOW LEVEL BAROCLINIC ZONE MAY ALSO BE ENOUGH TO PROMOTE
CONVECTIVE DEVELOPMENT ACROSS OUR NORTHWEST SATURDAY. GIVEN ALL
THIS...WENT AHEAD AND BLANKETED SLIGHT CHANCE POPS ACROSS THE ACROSS
THE ENTIRE CWA DURING THE DAY SATURDAY. 0-1KM MLCAPE VALUES NEAR
3000 J/KG WILL BE READY FOR UPDRAFT PRODUCTION SATURDAY AFTERNOON
SHOULD CONVECTION BE REALIZED...THUS WILL KEEP ISOLATED SEVERE
WORDING IN THE HWO FOR SATURDAY.

THE OPERATIONAL GFS INDICATES LOW TO MID LEVEL FRONTOGENESIS WILL
INCREASE ACROSS MUCH OF THE CWA SATURDAY NIGHT INTO EARLY
SUNDAY...THUS RESULTING IN INCREASING PRECIPITATION COVERAGE. THE
NAM IS NOT AS BULLISH REGARDING LOW TO MID LEVEL FRONTOGENESIS AND
THUS DOES NOT SUGGEST AS MUCH PRECIPITATION AS THE OPERATIONAL GFS
DOES. INHERITED FORECAST HAD CHANCE POPS IN PLACE SATURDAY NIGHT
INTO SUNDAY MORNING AND FOR NOW WILL KEEP THOSE GOING.

LONG TERM...SUNDAY THROUGH FRIDAY.  THE UPPER RIDGE OF HIGH PRESSURE
ENCOMPASSING THE CENTRAL PLAINS FOR THE FIRST PART OF THE WEEKEND
WILL BE SHUNTED FARTHER SOUTH ON SUNDAY AS AN UPPER TROUGH
TRANSLATES ACROSS THE NORTHERN CONUS INTO THE SOUTHERN CANADIAN
PROVINCES.  AN ASSOCIATED COOL FRONTAL BOUNDARY WILL PUSH SOUTH INTO
OUR CWA BY SUNDAY MORNING.  MODELS DIFFER ON HOW FAR SOUTH THE FRONT
WILL PUSH BUT WILL AIM FOR NORTHERN TO CENTRAL KANSAS ATTM.  A 1020MB
SURFACE HIGH SETTLES INTO THE UPPER MIDWEST REGION DURING THE DAY.
THE GFS ATTEMPTS TO LIFT THE FRONT FARTHER NORTH QUICKER THAN THE
NAM AND GENERALLY EXPECT PCPN CHCS TO BE CONFINED NEAR THE
BOUNDARY.  WITH SOME WAA AND MID LEVEL FRONTOGENESIS IN THE SOUTHERN
HALF OF THE CWA IN THE AFT WILL CONTINUE TO CARRY LOW POPS FOR ALL
BUT OUR FAR NORTH.  AFTER AN EXTREMELY HOT DAY ON SATURDAY...TEMPS
WILL TREND COOLER WITH HIGHS IN THE MID/UPPER 80S IN NEB TO MID 90S
IN NORTH CENTRAL KANSAS.  HEAT INDICES MAY FLIRT WITH HEAT ADVISORY
FOR A COUNTY OR TWO IN NORTH CENTRAL KANSAS BUT WITH CONFIDENCE NOT
HIGH ON FRONTAL BOUNDARY POSITION...AM NOT READY TO EXTEND ANY
HEADLINE AT THIS POINT.

COULD SEE SOME LINGERING LIGHT PCPN AS FRONT LIFTS TO THE NORTH
SUNDAY NIGHT INTO MONDAY MORNING.  HAVE KEPT THE FORECAST DRY
THROUGH MID WEEK AS THE UPPER RIDGE AXIS REESTABLISHES ACROSS THE
CENTRAL PLAINS.  TEMPS RETURN TO READINGS WELL INTO THE 90S.
CURRENT HEAT INDICES LOOK TO BE RIGHT AROUND 100 DEGREES...BUT WARM
TO THE 100 TO 105 DEGREE RANGE IN NC KANSAS ON WEDNESDAY.  WILL NEED
TO MONITOR TRENDS FOR HEADLINE POTENTIAL NEXT WEEK AS THINGS GET
CLOSER.

THE UPPER RIDGE AXIS SHIFTS TO THE EAST/SOUTHEAST WEDNESDAY NIGHT
AND RIDGE SETTLES INTO THE SOUTHEAST CONUS BY THE END OF THE WEEK.
TEMPERATURES LOOK TO TREND MORE TO TYPICAL READINGS IN THE UPPER 80S
FOR HIGHS IN THE LATTER PERIODS...AND CHCS FOR CONVECTION BEGIN TO
LOOK MORE PROMISING ON THE BACK SIDE OF THE RIDGE IN A SW FLOW
REGIME AND A FRONTAL BOUNDARY STALLS ACROSS OUR REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR NEZ039>041-046>049-
     060>064-072>077-082>085.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR NEZ086-087.

KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR KSZ005>007-
     017>019.

&&

AVIATION...PFANNKUCH
SHORT TERM...BRYANT
Hazardous weather outlook, Jul 22, 3:13 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT FRI JUL 22 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM
OSCEOLA...TO HASTINGS...TO FRANKLIN IN NEBRASKA...TO PHILLIPSBURG
IN KANSAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...AN ISOLATED STRONG STORM COULD HAVE THE POTENTIAL
OF PRODUCING WIND GUSTS TO 60 MPH.

A HEAT ADVISORY AND AN EXCESSIVE HEAT WARNING REMAIN IN EFFECT.
PLEASE SEE THE LATEST HEAT ADVISORY AND EXCESSIVE HEAT WARNING
PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS REMAIN POSSIBLE SATURDAY THROUGH MONDAY...AND AGAIN
WEDNESDAY NIGHT THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...BUT ISOLATED STRONG THUNDERSTORMS WITH
SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT.

A HEAT ADVISORY AND AN EXCESSIVE HEAT WARNING REMAIN IN EFFECT
THROUGH THE DAY SATURDAY. PLEASE SEE THE LATEST HEAT ADVISORY AND
EXCESSIVE HEAT WARNING PRODUCTS FOR FURTHER INFORMATION.

HEAT INDEX READINGS WILL TOP 100 DEGREES ACROSS PORTIONS OF NORTH
CENTRAL KANSAS ON SUNDAY AND AGAIN DURING THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Jul 22, 7:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT FRI JUL 22 2011

KSZ006-230045-
SMITH KS-
713 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH COUNTY UNTIL
745 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CEDAR...OR 22 MILES SOUTHEAST OF
PHILLIPSBURG...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR...
  HARLAN...
  GAYLORD...
  ATHOL...
  SMITH CENTER...
  KENSINGTON...
  BELLAIRE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3958 9907 3982 9905 3981 9867 3957 9872
      3957 9895
TIME...MOT...LOC 0013Z 203DEG 12KT 3961 9894

PFANNKUCH
Special weather statement, Jul 22, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT FRI JUL 22 2011

KSZ018-019-230045-
MITCHELL KS-OSBORNE KS-
721 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 745 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTER...OR 29 MILES
SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTER...
  TIPTON...
  VICTOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9851 3913 9862 3939 9854 3933 9821
      3921 9830 3921 9848 3913 9848 3913 9849
TIME...MOT...LOC 0021Z 206DEG 13KT 3917 9847

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:37 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 16 more24 hr
Jul 22, 7:13 PM CDTSpecial Weather StatementGIDSmith32 min
Jul 22, 7:45 PM CDTSpecial Weather StatementGIDSmith30 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.